Wednesday, August 8, 2012

A Side Effect for You...and a Side Effect for Me!

First, I would like to apologize for taking so long to write another post. Apparently doctors get sick too..who would've thought?! Anyway, I am feeling well enough to get back to it..so here we go!

One of my biggest pet peeves as a doc is patients and their obsessions with medication side effects. Don't get me wrong, side effects happen..for sure...HOWEVER...most people blame their medication for side effects that, well...is not from the medication. What people fail to realize is that just stopping their medications without first talking to their doctor may be just as dangerous.

First, lets talk about side effects that are actually listed, like on the package insert on your medication. The side effects listed are ANY and ALL complaints that the patients in the trial listed that they had while taking the medication. If ONE person had a cough in the whole group, it had to be listed. Doesn't it make sense now that basically every medication on earth has "nausea, vomiting, body aches, headache and cough" listed? Of course! Because with or without the medication, most people will experience those symptoms in a period of 6 months.

Lipitor, a very popular "statin"
A very simple analogy is that of "statins", a very popular class of cholesterol medications. These medications are "known" to cause muscle damage and liver damage. The fact of the matter is, these medications are extremely useful and important in those patients who have high cholesterol. I always have patients who hear of this side effect and that side effect so they refuse to take a medication that could potentially save their life. In this particular example, muscle damage only occurs in about 0.1-0.5% % of cases, and the FDA has recently revised it's labeling information in regards to liver damage and liver function testing with these medications, because it happens so infrequently.

Also, remember that everyone's body is different. Just because your great aunt twice removed has a bad side effect does NOT mean that you will too! With that being said, it is very important to speak with your doctor regarding any major or the most common side effects of any newly prescribed medication. Your physician will be able to tell you what is dangerous and what is not, as well as the most common complaint from patients. A lot of the time, side effects are transient and go away with continued use of the drug. My favorite was the patient who had an obvious cold..sniffling, sneezing...and had a dry cough. Which started at the same time as the cold...and what did she do? Blamed the medication for the cough. No, she had a cold..that's why she was coughing. But, I have realized that patients will blame their medication for everything!

Most importantly, call your doc immediately if you believe that you are having a serious side effect of a medication. This is for two reasons...one, so you can receive proper care for the problem, and two, to see if it is actually safe for you to discontinue the medication abruptly. There are some medications that need to be tapered, and cannot be stopped all at once.

With that, I did find some pretty funny side effects of some medications that are quite...interesting...and bring a little humor to the world of medicine...

1. Alli- weight loss drug. Side effects listed: gas with oily spotting and loose stools which may be hard to control
2. Requip- for restless leg syndrome. Side effects listed: an unusual urge to gamble

That's all for now, folks!

xo,


No comments:

Post a Comment